Alert archive / New York / Frost Advisories in 2008

Frost Advisory 6, NWS Buffalo, NY

May 29, 2008Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this frost advisory at May 29, 2008, 3:39 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at May 30, 2008, 3:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 29, 2008, 3:39 PM EDT (19:39 UTC)
In effect from
May 30, 2008, 3:00 AM EDT
Expired
May 30, 2008, 7:19 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBUF 291939
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EDT THU MAY 29 2008

...ONE MORE NIGHT OF FROST THREAT FOR THE INTERIOR SOUTHERN TIER...

.HIGH PRESSURE WILL REBUILD OVER THE REGION TONIGHT ALONG WITH
CLEAR SKIES AND DIMINISHING WINDS.

NYZ020-021-300345-
/O.NEW.KBUF.FR.Y.0006.080530T0700Z-080530T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
339 PM EDT THU MAY 29 2008

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY. 

IT WILL NOT BE AS COLD AS THE TWO PREVIOUS NIGHTS BUT THE COLDEST
SPOTS WILL LIKELY SEE THE MID 30S. AIR TEMPERATURES SUCH AS THESE
ARE SUFFICIENT FOR FROST FORMATION AT GROUND LEVEL.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA SHOULD PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$

SAGE
3 follow-up statements
000 
WWUS71 KBUF 300138
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
938 PM EDT THU MAY 29 2008

NYZ020-021-300945-
/O.CON.KBUF.FR.Y.0006.080530T0700Z-080530T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
938 PM EDT THU MAY 29 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY. 

IT WILL NOT BE AS COLD AS THE TWO PREVIOUS NIGHTS BUT THE COLDEST
SPOTS WILL LIKELY SEE THE MID 30S. AIR TEMPERATURES SUCH AS THESE
ARE SUFFICIENT FOR FROST FORMATION AT GROUND LEVEL.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA SHOULD PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$

TMA
000 
WWUS71 KBUF 300845
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT FRI MAY 30 2008

NYZ020-021-301200-
/O.CON.KBUF.FR.Y.0006.000000T0000Z-080530T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
445 AM EDT FRI MAY 30 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

TEMPERATURES HAVE DIPPED INTO THE LOWER AND MID 30S ACROSS THE
INTERIOR VALLEYS EARLY THIS MORNING. THIS FROST THAT HAS FORMED
UNDER THESE CONDITIONS SHOULD BEGIN TO DISSIPATE SHORTLY AFTER
SUNRISE AS TEMPERATURES MODERATE TO ABOUT 40.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA SHOULD PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$
000 
WWUS71 KBUF 301119
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
719 AM EDT FRI MAY 30 2008

...FROST ADVISORY HAS BEEN CANCELLED...

NYZ020-021-301230-
/O.CAN.KBUF.FR.Y.0006.000000T0000Z-080530T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
719 AM EDT FRI MAY 30 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES WILL WARM QUICKLY THROUGH THE 40S THIS MORNING. THIS
WILL END THE THREAT OF FROST. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 29, 3:35 PM EDT, 4 minutes earlier.

Area forecast discussion, May 29, 3:35 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT THU MAY 29 2008

.SYNOPSIS...
HIGH PRESSURE STRETCHED FROM JAMES BAY SOUTHWARD ACROSS THE LOWER
GREAT LAKES REGION WILL DRIFT EASTWARD THROUGH FRIDAY WHILE LOW
PRESSURE ADVANCES EAST INTO THE UPPER LAKES REGION. A WARM FRONT
WILL FORM OVER OUR REGION EAST OF THIS LOW FRIDAY WITH RAIN POSSIBLE
OVER WESTERN AND NORTHERN SECTIONS OF THE STATE BEFORE THE END OF
THE DAY. THE MOST ACTIVE PERIOD WITH THE HIGH PROBABILITIES OF
SHOWERS OR THUNDERSTORMS WILL BE FRIDAY NIGHT AND SATURDAY MORNING
AS THE LOW TRACKS EASTWARD TO THE NORTH OF LAKE ONTARIO. DRIER
WEATHER WILL FOLLOW SATURDAY NIGHT AND SUNDAY BUT THERE COULD BE
LEFTOVER SCATTERED SHOWER ACTIVITY.

&&

.NEAR TERM /THROUGH FRIDAY/...
DURING THE NEAR TERM PORTION OF THE FORECAST...HIGH PRESSURE
SPRAWLED ACROSS THE GREAT LAKES WILL DRIFT SLOWLY EAST TO NEW
ENGLAND. THIS WILL ALLOW A LOW PRESSURE CURRENTLY OVER THE NORTHERN
PLAINS TO MOVE INTO THE WESTERN GREAT LAKES...WITH ITS ASSOCIATED
WARM FRONT LIFTING NORTHEAST INTO THE AREA ON FRIDAY.

AS THE MAIN CENTER OF THE HIGH SHIFTS EASTWARD TONIGHT...A LIGHT
SOUTHERLY FLOW WILL BECOME PREDOMINANT ACROSS THE AREA...WHILE WARM
ADVECTION AT THE MID AND UPPER LEVELS OF THE ATMOSPHERE CAUSES SOME
MID AND UPPER LEVEL CLOUDS TO SPREAD INTO THE AREA FROM THE WEST.
WHILE THESE TWO FACTORS WILL ACT TO KEEP TEMPERATURES ACROSS THE CWA
WARMER THAN THIS MORNINGS READINGS...INTERIOR SECTIONS OF THE
SOUTHERN TIER SHOULD STILL GET COLD ENOUGH FOR SOME AREAS OF FROST
TO DEVELOP. FOR THIS REASON...ANOTHER FROST ADVISORY WILL BE ISSUED
FOR CATTARAUGUS AND ALLEGANY COUNTIES FOR THE OVERNIGHT HOURS
TONIGHT. OTHERWISE...EXPECT A QUIET AND DRY NIGHT.

DURING FRIDAY...A SURFACE WARM FRONT OVER THE OHIO VALLEY WILL
GRADUALLY LIFT NORTH INTO THE FORECAST AREA AS THE WARM AIR
ADVECTION PATTERN CONTINUES. THIS FEATURE WILL BE MOISTURE-STARVED
THROUGH ABOUT THE LOWEST 10 KFT...WITH THE BETTER SUPPORTING
DYNAMICS ALSO REMAINING LARGELY NORTH AND WEST OF THE AREA...IN
CLOSER PROXIMITY TO THE SURFACE LOW AND THE AREA OF PRIME
CONVERGENCE AT THE NOSE OF A 50-60 KT 850-700 MB JET. AS
SUCH...EXPECT A GENERALLY DRY DAY DESPITE A FAIR AMOUNT OF MID AND
UPPER LEVEL CLOUDINESS...WITH ONLY A LOW CHANCE OF PRECIP SNEAKING
INTO THE NORTH COUNTRY LATE AS SOMEWHAT BETTER FORCING SPREADS EAST
INTO THIS AREA FROM SOUTHERN CANADA. AS SURFACE AND ELEVATED
INSTABILITY INDICES DO NOT SUPPORT A CHANCE OF THUNDER...HAVE
REMOVED THE MENTION OF -TSRA FROM THE FORECAST...LEAVING IN JUST A
LOW CHANCE OF SHOWERS IN THIS AREA.

AS FOR TEMPERATURES...THE WARM ADVECTION PATTERN WILL CAUSE 850 MB
TEMPS TO CLIMB INTO THE +11 TO +13C RANGE BY MID FRIDAY
AFTERNOON...ENOUGH TO SUPPORT READINGS WELL INTO THE 70S ACROSS MOST
OF THE AREA. LOCATIONS NORTHEAST OF LAKE ONTARIO SHOULD BE A LITTLE
COOLER DUE TO A SOUTHWESTERLY FLOW OFF THE LAKE...WHILE THE
REMAINDER OF THE REGION WILL SEE A GENERAL SOUTHEAST TO SOUTHERLY
FLOW.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY NIGHT AND SATURDAY WILL BE THE MOST ACTIVE PERIOD OF THIS
FORECAST AS LOW PRESSURE TRACKS EASTWARD ALONG AN EAST WEST WARM
FRONT DRAPED ACROSS THE REGION. THERE WILL BE AN AMPLE SUPPLY OF
MOISTURE AND LIFT ALONG THE FRONT. WE WILL ALSO BE LOCATED IN THE
RIGHT REAR QUADRANT OF A 110 KNOT 250 MB JET. WE WILL GO WITH
CATEGORICAL POPS FOR FRIDAY NIGHT AND SATURDAY.

POPS WILL BE ON THE DECREASE LATER SATURDAY INTO SUNDAY AS JET
DYNAMICS MOVE EAST AND THE SURFACE LOW AND UPPER TROUGH TRANSLATE
SLOWLY EAST AS WELL. WE WILL KEEP POPS HIGHEST LONGEST ACROSS THE
NORTH COUNTRY.

QPF DURING THE FRIDAY NIGHT AND SATURDAY MORNING PERIOD WILL LIKELY
TOTAL A HALF INCH TO AN INCH. 20 TO 30 PERCENT OF THE SREF MEMBERS
FROM THE 09Z RUN ARE GIVING MORE THAN AN INCH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT FOR THE FIRST HALF OF THIS
PERIOD...KEEPING THE LONG WAVE UPPER TROUGH OVER THE EASTERN THIRD
OF NORTH AMERICA. HOWEVER...FORCING IS WEAK AND WILL BE TO OUR
NORTHEAST AS A SURFACE HIGH SLOWLY BUILDS EASTWARD ACROSS THE REGION
THROUGH TUESDAY. THE BULK OF THE MREF MEMBERS INDICATE NO
PRECIPITATION FROM SUNDAY NIGHT THROUGH TUESDAY AND WE WILL CONTINUE
TO BE OPTIMISTIC AND GO IN THAT DIRECTION...KEEPING THE WEATHER FAIR
WITH NOTHING HIGHER THAN SLIGHT CHANCE POPS. TEMPERATURES WILL BE IN
THE NORMAL RANGE MONDAY BUT COOLER AGAIN TUESDAY AS THE WEST
NORTHWEST FLOW ON THE WEST SIDE OF THE LONG WAVE UPPER TROUGH
PRODUCES A PERIOD OF COLD ADVECTION.

AN UPPER AIR PATTERN CHANGE IS IN THE OFFING BEGINNING MID WEEK. A
RATHER FLAT LONG WAVE RIDGE IS EXPECTED TO BUILD OVER US ALONG WITH
MILDER TEMPERATURES BUT ALSO A THREAT OF RAIN. WE WILL GO WITH
CHANCE POPS FOR THE TUESDAY NIGHT THROUGH THURSDAY PERIOD AT THIS
TIME BUT TEMPERATURES COULD APPROACH 80 IN SOME AREAS BY THURSDAY.
THE ENSEMBLE UNCERTAINTY CHART FOR 2 METER TEMPERATURES DOES SHOW
BELOW NORMAL CONFIDENCE THOUGH.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE STRETCHING ACROSS THE GREAT LAKES WILL SHIFT EAST TO
NEW ENGLAND DURING THE COURSE OF THE TAF PERIOD...ALLOWING A WARM
FRONT TO LIFT NORTHEAST FROM THE OHIO VALLEY LATER TONIGHT AND
FRIDAY MORNING. WHILE THIS FEATURE WILL BRING AN INCREASE IN MID
AND HIGH LEVEL CLOUDS OVERNIGHT AND FRIDAY...DRY VFR WEATHER IS
EXPECTED TO CONTINUE THROUGH THE END OF THE CURRENT FORECAST PERIOD.

OUTLOOK..
FRIDAY NIGHT AND SATURDAY...MVFR WITH -SHRA AND POSSIBLE
-TSRA...BECOMING SCATTERED DURING SATURDAY.
SUNDAY...VFR/MVFR WITH A CHANCE OF -SHRA.
MONDAY AND TUESDAY...VFR.

&&

.MARINE...
BRISK WINDS WILL CONTINUE OVER THE EAST HALF OF BOTH LAKES THROUGH
THIS EVENING AS A MODERATE PRESSURE GRADIENT PERSISTS ACCOMPANYING A
COLD FRONT MOVING ACROSS THE ST LAWRENCE VALLEY. WAVE HEIGHTS HAVE
BEEN AVERAGING 2 TO 4 FEET SO SMALL CRAFT ADVISORIES ARE STILL NOT
WARRANTED BUT IT WILL BE CHOPPY WITH IMPROVEMENTS OVERNIGHT.

FRIDAY SHOULD BE FINE FOR BOATING MOST OF THE DAY AS WINDS BECOME
EAST TO SOUTHEAST AND RELATIVELY LIGHT.

LOW PRESSURE WILL BE MOVING ACROSS THE LOWER LAKES DURING THE
WEEKEND WITH WINDS STRONGEST ON SATURDAY. IT MAY REACH SMALL CRAFT
CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FROST ADVISORY FROM 3 AM TO 8 AM EDT FRIDAY FOR NYZ020-021.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...JJR
SHORT TERM...SAGE
LONG TERM...SAGE
AVIATION...JJR
MARINE...SAGE
Hazardous weather outlook, May 29, 8:06 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
806 AM EDT THU MAY 29 2008

NYZ001>008-010>014-019>021-085-301215-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
806 AM EDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-301215-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
806 AM EDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:04 PM EDTFreeze WarningBUFAllegany, Cattaraugus11 hr

Nearby

Frost Advisories in New York, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.